Medical and Dental Consultantsí Association of Nigeria
Home - About us - Editorial board - Search - Ahead of print - Current issue - Archives - Submit article - Instructions - Subscribe - Advertise - Contacts - Login 
  Users Online: 6575   Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
ORIGINAL ARTICLE
Year : 2017  |  Volume : 20  |  Issue : 8  |  Page : 978-983

Drug-induced Stevens–Johnson syndrome in Indian population: A multicentric retrospective analysis


1 Department of Pharmacology, GMERS Medical College, Junagadh, Gujarat, India
2 Department of Pharmacology, GMERS Medical College, Gotri, Vadodara, Gujarat, India
3 Department of Pharmacology, Govt. Medical College, Bhavnagar, Gujarat, India

Correspondence Address:
H N Hirapara
A1, Rigency Cort Apt., B/H Jalaram Society, Near Tirupati Apt., Junagadh, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/njcp.njcp_122_16

Rights and Permissions

Background: Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening hypersensitivity reactions mainly caused by drugs. Data on incubation period, hospital stay, and outcome for HIV-positive patients are sparse. Role of corticosteroids in their management is still controversial. Methods: Indoor cases of SJS, SJS–TEN overlap, and TEN were analyzed for causative drugs, incubation period, a severity-of-illness score for toxic epidermal necrolysis (SCORTEN) score, HIV status, treatment, and outcome. Comparison of parameters between HIV and non-HIV cases was done. Utilization pattern of corticosteroids and their role in outcome were evaluated. Results: Four SJS, 15 SJS-TEN overlap, and 21 TEN cases were evaluated. Antimicrobials (27.1%), antiviral (23%), antiseizure drugs (8.4%), and analgesics (8.4%) were commonly associated drugs. Among 12 (30%) HIV-reactive cases, nevirapine (97.6%) and cotrimoxazole (41.6%) were common causative drugs. Males (75%) were affected more than females (25%) among HIV-positive individuals. Incubation period was significantly higher in HIV-reactive patients. Total 30 (75%) patients were treated with corticosteroids. Dexamethasone (90%) and prednisolone (26.6%) were most commonly used. No significant difference was found among cases treated with or without corticosteroids. Conclusions: Antimicrobial drugs are common to cause SJS/TEN. Among HIV-reactive patients, male have more risk, incubation period is more and severity of reaction is less. Effectiveness of corticosteroids for treatment of SJS/TEN is inconclusive.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1572    
    Printed36    
    Emailed0    
    PDF Downloaded230    
    Comments [Add]    

Recommend this journal